Texas, 2022

Wildfire in Texas, March 15, 2022

March 15, 2022 · NWS CRP · 1 event in 1 county or zone

Gusty north winds and very dry conditions behind a front caused a wildfire to spread southwest of Sinton during the afternoon of the 15th. Two firefighters and two local residents were injured in the grass fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Gusty north winds and very dry conditions behind a front caused a wildfire to spread southwest of Sinton during the afternoon of the 15th. Two firefighters and two local residents were injured in the grass fire. The crew was trapped in the blaze and their fire truck was completely burned. One firefighters was transported to the hospital by helicopter. The grass fire burned 385 acres off of Farm to Market Road 1945 west of the Love's Truck Stop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 15, 11:03 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 15, 11:03 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1203 PM CDT Tue Mar 15 2022

.AVIATION...

VFR conditions are expected to prevail through the cycle at all
terminals under clear skies. A few models are indicating patchy
fog to develop late tonight into early Wednesday morning at
ALI/VCT terminals, but confidence in occurrence is low as
dewpoint depressions are forecast to be over 3-5 degrees at these
locations. Therefore, have opted for leaving it out of the TAFs
for now. Moderate to breezy northwesterly winds this afternoon are
expected to become light and variable early this evening into the
overnight period. Winds will increase to around 10 kts Wednesday
morning and shift out of the south and southeast.

&&

.PREV DISCUSSION... /Issued 601 AM CDT Tue Mar 15 2022/

AVIATION...12Z TAFs

Patchy fog along the Coastal Bend will quickly dissipate after
sunrise this morning. VFR conditions are expected with breezy
north to northwesterly winds. Winds will diminish overnight and
shift to the northeast. Patchy fog may be possible again across
the Coastal Bend and Victoria Crossroads late tonight and early
Wednesday morning with MVFR/IFR visibility possible for
ALI/CRP/VCT. Weak onshore flow will return Wednesday.

PREV DISCUSSION... /Issued 413 AM CDT Tue Mar 15 2022/

SHORT TERM (Today through Wednesday)...

Last night's weak cold front will push across the waters through
this morning, with stronger winds developing in its wake as dry air
rushes into South Texas. Winds will be generally out of the north to
northwest, with gusts around 20 to 25 mph expected. Relative
humidity values will plummet to the teens and 20s across the Coastal
Plains and Brush Country, and into the low 20s to mid 30s along the
Coastal Bend. With these low RH values, higher winds, and dry fuels,
elevated fire weather conditions are expected to develop later this
afternoon. Winds will decrease later tonight and shift to the
northeast, then shift to the southeast through Wednesday.

With sunny skies, temperatures will still be fairly warm today with
highs in the mid 70s to mid 80s. The clear skies and light winds
will lead to fairly cooler temperatures tonight, with lows in the
40s across the area. Temperatures will be a few degrees warmer
Wednesday as onshore flow redevelops and starts to bring warmer air
and more moisture back to the area.

LONG TERM (Wednesday Night through Monday)...

Thursday will be another warm day with temperatures 5-10 degrees
above normal. An upper level trough will bring a cold front through
S TX late Thursday night into Friday morning bringing near normal
temperatures to the area Friday through the weekend.

Ahead of the cold front, rain chances are progged to increase across
the eastern portions of S TX Thursday night, then decrease from
northwest to southeast on Friday as the cold front exits to the
southeast. Expecting mainly isolated to scattered showers due to a
capping inversion and limited moisture. However, models prog the
better upper dynamics, slightly deeper moisture and fairly strong
low level convergence right along the boundary across the Victoria
Crossroads, resulting in a better chance for thunderstorms late
Thursday night/early Friday morning. In addition, breezy to windy
northerly winds are expected to develop behind the cold front
Friday, with the strongest winds along the coastal areas and over
the coastal waters.

Mostly sunny skies and light to moderate easterly winds are expected
Saturday, before a strengthening southeast flow begins to usher
deeper moisture and slightly warmer temperatures back across S TX
Sunday. A few showers are possible Sunday along the coast.

Rain chances increase and winds become breezy/windy on Monday ahead
of another cold front. Models differ on timing of the cold front
with the ECMWF slightly faster, but generally looks to occur next
Tuesday. This is day 8, thus confidence is low with timing, strength
and rainfall potential.

There may be elevated fire weather concerns Thursday through
Saturday due to RH values in the teens and 20s across much of S TX.
However, wind speeds are forecast to be below thresholds. If winds
are stronger than expected, fire weather concerns may increase with
red flag conditions possible.

MARINE...

Moderate northwesterly flow will lead to Small Craft Exercise
Caution conditions today with periods of Small Craft Advisory
conditions possible. Winds will become light northeasterly flow
tonight, then turn southeasterly Wednesday afternoon. A weak to
moderate onshore flow will develop Wednesday night, becoming more
moderate by Thursday. Winds may approach advisory levels Thursday
and Thursday night. A cold front will move across the waters
Friday with strong northerly flow expected to develop in its wake.
Advisory conditions are expected behind the cold front, mainly
across the offshore waters. Isolated to scattered showers and
thunderstorms are possible Thursday night. Winds are expected to
decrease to moderate levels by Friday night out of the northeast,
then gradually becoming east late Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    81  49  79  57  80  /   0   0   0   0  10
Victoria          77  47  80  53  78  /   0   0   0   0  10
Laredo            84  48  87  57  91  /   0   0   0   0   0
Alice             83  48  84  54  87  /   0   0   0   0   0
Rockport          77  54  71  60  76  /   0   0   0   0  10
Cotulla           85  45  88  55  91  /   0   0   0   0   0
Kingsville        82  47  82  56  84  /   0   0   0   0  10
Navy Corpus       75  56  71  61  73  /   0   0   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

ANM/88...AVIATION
Hazardous weather outlook, Mar 15, 3:15 AM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
415 AM CDT Tue Mar 15 2022

TXZ229>234-239>247-342>347-442-443-447-160915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
415 AM CDT Tue Mar 15 2022

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are possible today.

Patchy fog is possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Brief elevated fire weather will be possible Wednesday through
Saturday from the Coastal Plains to the Rio Grande Plains. Elevated
fire weather conditions will be possible again on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-160915-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
415 AM CDT Tue Mar 15 2022

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Periods of Small Craft Advisory winds possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Thursday night.

Small Craft Advisory conditions will be possible Friday morning
through Saturday and again Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland San Patrico County

When
March 15, 1:00 PM CST to 6:00 PM CST
Where
Inland San Patrico County forecast zone
Injuries
4 direct, 0 indirect
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Gusty north winds and very dry conditions behind a front caused a wildfire to spread southwest of Sinton during the afternoon of the 15th. Two firefighters and two local residents were injured in the grass fire. The crew was trapped in the blaze and their fire truck was completely burned. One firefighters was transported to the hospital by helicopter. The grass fire burned 385 acres off of Farm to Market Road 1945 west of the Love's Truck Stop.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016700.